It’s been discovered that a particular drug can help prevent falls in the elderly, even though this substance is mainly marketed for other conditions. Researchers from Ben-Gurion University of the Negev (BGU) have found that a single dose of an ADHD drug can help improve balance during walking. The drug is methylphenidate (MPH).
The study results appear in The Journals of Gerontology (July 2013).
How does this drug aid in fall prevention in the elderly?
The paper reports that MPH promotes better walking by reducing the number of what’s referred to as step errors, and step error rate, during single and dual tasks.
This ADHD drug “may have a role as a therapeutic option for improving gait and reducing fall risk in older adults,” notes Itshak Meltzer, from BGU’s Schwartz Movement Analysis and Rehabilitation Laboratory, Department of Physical Therapy.
Dr. Meltzer points out that commonly, walking is done concurrently with some other cognitive task, such as talking or looking for something, versus paying attention only to the walking when it’s being done.
In this study, the elderly subjects were at least 70 and were able to walk 20 meters without assistance of any kind. The elderly participants were given 10 mg of MPH. Then they were evaluated in four tasks involving single and combined motor/cognitive duties.
MPH provides improved attention. The elderly person does not have to have ADHD to experience this beneficial effect. This “enhanced attention,” says Dr. Meltzer, “may lead to improved balance control during walking,” particularly in dual task performances.
Dr. Meltzer also adds that the drug may improve gait (and thus help prevent falls in the elderly) because it directly affects areas of the brain that deal with balance and motor control.
It’s very critical to realize that taking this drug should in no way make an elderly individual feel invincible or fall-proof, or make them feel they can do things they haven’t done in a long time like climb a step ladder or hurry down a flight of stairs. The drug should be considered an adjunct to an overall fall prevention program in elderly men and women.
i> and�usy`�� ���idi-font-style: normal’>syndrome are not proper nouns. Thus, it’s wrong to write, “She has Down Syndrome and Morton’s Neuroma.” The correct way is: “She has Down syndrome and Morton’s neuroma.”
Enough Is Enough
Sometimes, fitness writers (I don’t know about medical) will put “oh my” after listing three items. This is really old, and originates from the 1939 (yes, that far back) film, “The Wizard of Oz,” in which the character Dorothy starts proclaiming, “Lions and tigers and bears, oh my!”
I’ve seen health and fitness articles naming three items (e.g., “carbs and proteins and fats”) and then following it with “oh my.” As a health, fitness or medical writer, you’ll want to sound original and professional.
This means not using a gimmicky approach that’s been used by countless writers over the years, based on a movie that’s over 70 years old. I’ve noticed that non-medical or non-fitness writers employ this gimmick as well. It really needs to stop.
As an editor of a fitness/health magazine, I once took out the “oh my” in someone’s article that listed three items; no way was I going to let this make it to the press!
So there you have it: common mistakes that fitness and medical writers make, that can easily be corrected.